The Levaquin attorneys at Bernstein Liebhard LLP continue to actively pursue legal claims involving the side effects allegedly associated with the use of fluoroquinolone antibiotics. The Firm’s most recent case was filed in late September, on behalf of a Pennsylvania man who experienced an aortic dissection while taking Levaquin.

An aortic dissection occurs when the inner layer of the aorta tears, allowing blood to surge through the opening and separate the inner and middle layers of the blood vessel. According to the September 30th filing in the U.S. District Court, Southern District of New York, such an occurrence forced the Plaintiff to undergo surgery in 2007. He had been prescribed Levaquin in May of that year, and asserts that the antibiotic was the direct and proximate cause of his injuries.

The complaint notes that a study published in October 2015 had suggested that fluoroquinolones might increase the risk for aortic dissection and aneurysm by as much as 2-fold within the first 60 days of exposure. The authors surmised that this might be the result of collagen degradation, which is thought to be the mechanism behind several other Levaquin side effects, including Achilles tendon rupture, tendinopathy, and retinal detachment,

“The Defendants’ failure to investigate or study the potential association between Levaquin and aortic rupture and dissection was not due to lack of awareness. Defendants have for years had in their possession adverse event reports denoting patients who had received levofloxacin and suffered aortic aneurysm ruptures, aortic dissections and/or aortic ruptures  following therapy,” the complaint states. Despite their internal knowledge surrounding the collagen issue with their FLQ drug, Defendants failed to investigate or initiate any studies or testing regarding aortic aneurysm or dissection in association with FLQ use, much less update their Levaquin label to apprise the medical community or patients of this important safety risk.”

Levaquin and Peripheral Neuropathy

This is just the most recent Levaquin lawsuit filed by attorneys at Bernstein Liebhard LLP. In August, the Firm brought 13 cases on behalf of individuals who allegedly developed peripheral neuropathy connected with the use of Levaquin. Dae Yeol Lee, an attorney with Bernstein Liebhard LLP, told The New Jersey Law Journal that these plaintiffs have experienced a variety of symptoms since undergoing treatment with the antibiotic, ranging from tingling extremities to severe disability.

“It’s sad what happens to these plaintiffs. I have at least one client who cannot walk and is wheelchair-bound,” he said.

Among other things, the complaints assert that information added to the drug’s label in 2004 wrongly characterized peripheral neuropathy as a rare side effect, and one that could be avoided by discontinuing Levaquin should certain symptoms appear. In August 2013, the U.S. Food & Drug Administration (FDA) ordered fluoroquinolone manufacturers to revise their labels to better reflect the potential rapid onset of peripheral neuropathy symptoms, as well as the possibility of permanence.

Levaquin Lawsuit Reviews

Bernstein Liebhard LLP continues to offer free legal reviews to individuals who may have been harmed by Levaquin. To learn more, please call 877-779-1414 to discuss your case with our legal team today.

Published October 11, 2016 by